Alert archive / Virginia / Tornado Warnings in 1999
Tornado Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jul 29, 1999, 11:49 AM EDT for Floyd County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 1999, 11:49 AM EDT (15:49 UTC)
- Expired
- Jul 29, 1999, 12:40 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Floyd County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 291550 RRA TORRNK VAC063-291640- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1149 AM EDT THU JUL 29 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... FLOYD COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 1240 PM EDT. * AT 1149 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A DEVELOPING TORNADO 19 MILES SOUTH OF BLACKSBURG OR 2 MILES NORTHWEST OF ALUM RIDGE... MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE... ALUM RIDGE... FLOYD... << CALL TO ACTION >>A TORNADO CAN FORM QUICKLY. NOW IS THE TIME TO GO TO THE BASEMENT OR TO THE INTERIOR PORTION OF THE HOUSE. .END/MTE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 29, 10:35 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 29, 10:35 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1035 AM EDT THU JUL 29 1999 VERY ACTIVE WX PATTERN SETTING UP FOR THE OH VALLEY AND MID ATLANTIC REGION. SFC BOUNDARY IS LAYED OUT SE-NW FROM ROA-CMH. THIS BOUNDARY HAS BECOME ANCHORED BY NW FLOW ALOFT AND IS THE FOCUS FOR DEEP CONVECTION. CONVECTION OVER THE LAST SEVERAL HOURS HAS BEEN REGENERATING OVER THE OHIO VALLEY...WHERE DEEP PLUME OF HIGHER THETA-E AIRMASS AND 30-40 KT LLJ HAS BEEN INTERSECTING BOUNDARY. INDIVIDUAL CELLS HAVE BEEN TRAINING SE INTO OUR FCST AREA AND THE MAIN THREAT ATTM IS HEAVY RAINFALL. REGIONAL SOUNDINGS ARE QUITE IMPRESSIVE WITH CAPES 2000-4000 J/KG. DRY MID LEVELS WILL AID DOWNBURST POTENTIAL AND THREAT FROM SEVERE THUNDERSTORM WIND A GOOD BET TODAY. SVR/FLASH FLOOD THREAT LIKELY TO PERSIST INTO EARLY FRIDAY. SPC HAS AREA OUTLOOKED FOR SLIGHT RISK...MODERATE RISK JUST UPSTREAM. THIS LOOKS VERY REASONABLE GIVEN FCST CAPES OF 4000 AND HELICITIES OF 200-300 OVER THE UPPER OH VALLEY. ANTICIPATE ANY DEEP CONVECTION THAT DOES FIRE OVER THE GREAT LAKES AND OHIO VALLEY WILL SLIDE SE ALONG EXISTING SFC BOUNDARY AND 850 TEMP AND MOISTURE GRADIENTS. .RNK... VA...NONE. NC...NONE. WV...NONE. PM
In the hours before
Special weather statement, Jul 29, 6:30 AM EDT, 5 hours 19 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-291600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT THU JUL 29 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTION OF THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA TODAY... AN UPPER LEVEL DISTURBANCE DROPPING OUT OF THE OHIO VALLEY...IS EXPECTED TO BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO THE VIRGINIAS AND NORTH CAROLINA TODAY. AS AFTERNOON TEMPERATURES EAST OF THE MOUNTAINS HEAT UP INTO THE 90S...SOME OF THESE STORMS COULD REACH SEVERE LIMITS. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG...DAMAGING WINDS. HOWEVER...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND FLOODING DOWNPOURS ARE ALSO POSSIBLE. SKYWARN NETWORK ACTIVATION MAY BE NEEDED LATER TODAY. AN UPDATED SEVERE WEATHER OUTLOOK WILL BE ISSUED AROUND NOON. JDS
Special weather statement, Jul 29, 6:30 AM EDT, 5 hours 19 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-291600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT THU JUL 29 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTION OF THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA TODAY... AN UPPER LEVEL DISTURBANCE DROPPING OUT OF THE OHIO VALLEY...IS EXPECTED TO BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO THE VIRGINIAS AND NORTH CAROLINA TODAY. AS AFTERNOON TEMPERATURES EAST OF THE MOUNTAINS HEAT UP INTO THE 90S...SOME OF THESE STORMS COULD REACH SEVERE LIMITS. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG...DAMAGING WINDS. HOWEVER...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND FLOODING DOWNPOURS ARE ALSO POSSIBLE. SKYWARN NETWORK ACTIVATION MAY BE NEEDED LATER TODAY. AN UPDATED SEVERE WEATHER OUTLOOK WILL BE ISSUED AROUND NOON. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:52 AM EDT | Severe Thunderstorm Warning | RNK | Giles | 48 min |
| Jul 29, 11:27 AM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 48 min |
| Jul 29, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Floyd | 51 min |
| Jul 29, 11:53 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 52 min |
Nearby
Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.